Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS El Paso, TX

July 9, 2003Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 9, 2003, 6:04 PM MDT for Otero County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 6:04 PM MDT (00:04 UTC)
Expired
Jul 9, 2003, 7:00 PM MDT
In force
56 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
3155 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 100004
SVRELP
NMC035-100100-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
600 PM MDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL OTERO COUNTY IN NEW MEXICO
  INCLUDING THE CITIES OF...HOLLOMAN AFB...ALAMOGORDO

* UNTIL 700 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BOLES ACRES...OR ABOUT 3 MILES SOUTHWEST
  OF ALAMOGORDO...MOVING SOUTHWEST AT 20 MPH. SPOTTER REPORTS HAVE
  INDICATED THREE-QUARTER INCH HAIL ACCOMPANIED THIS STORM AS IT
  PASSED THROUGH ALAMOGORDO.

* THE SEVERE THUNDERSTORM IS EXPECTED TO REMAIN OF THE CENTRAL PORTIONS
  OF WHITE SANDS MISSILE RANGE THROUGH THE WARNING PERIOD

MOTORISTS TRAVELING ON U.S. 70 WEST OF ALAMOGORDO SHOULD BE ALERT FOR
ADVERSE DRIVING CONDITIONS. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL 
BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3285 10587 3294 10605 3251 10642 3237 10615

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT WED JUL 9 2003

SYNOPSIS...
STRONG HIGH PRESSURE ALOFT CONTINUES TO HANG OVER SOUTHERN NEW
MEXICO...KEEPING THE AREA HOT AND DRY. CONSEQUENTLY THUNDERSTORMS
ARE QUITE UNLIKELY THIS EVENING ACROSS THE REGION. TOMORROW THE
UPPER LEVEL HIGH SHIFTS WEST INTO ARIZONA. THIS WILL ALLOW MOISTURE
TO CREEP BACK INTO THE AREA AND THUS A RETURN OF ISOLATED
THUNDERSTORMS FOR THURSDAY THROUGH SATURDAY.  AFTERNOON TEMPERATURES
WILL REMAIN WARM.  THE MOISTURE BEGINS TO SHIFT BACK EAST AGAIN LATE
IN THE WEEKEND TO ONCE AGAIN REDUCE RAIN CHANCES.

DISCUSSION...
VERY WARM ALOFT TODAY...SHOULD KEEP MOST ACTIVITY FROM INITIATING
TONIGHT. MODELS PLAYING THE BAIT AND SWITCH. LAST WEEK SHOWING
MOISTURE WORKING IN FROM THE SOUTH AS THE UPPER HIGH SHIFTED
EAST...NOW MORPHING BACK TO THE PATTERN SEEN LAST WEEK.  THUS NOW
EXPECTING THE UPPER HIGH TO SHIFT BACK WEST INTO ARIZONA (IT NEVER
DID CENTER OVER THE HEART OF THE REGION OR BECOME AS STRONG AS WAS
EARLIER SUGGESTED).

AS THE UPPER HIGH MOVES BACK INTO AZ...A NUMBER OF THINGS WILL COME
INTO PLAY WHICH WILL PUT US BACK IN THE DAILY AFT/EVE TSTM PATTERN
OF LAST WEEK ACROSS MUCH OF THE REGION. ARE WILL BE BACK ON THE
PERIPHERY OF THE HIGHS FRONT SIDE...THUS WELL BE SUSCEPTIBLE TO
WEAK RIPPLES IN THE N-TO-S FLOW ALOFT. EASTERLY LOW LEVEL FLOW WILL
IMPORT A BIT MORE MOISTURE INTO THE AREA FROM THE EAST. TEMPS ALOFT
WILL COOL ENOUGH TO PROVIDE MORE UNSTABLE LAPSE RATES. WILL HAVE TO
BEGINNING SMEARING THE ZONES WITH MINIMAL POPS AS EARLY AS TOMORROW
FOR AREA MTNS...AND THU EVE FOR ALL THE LOWLANDS.  LIKE LAST WEEK IT
LOOKS LIKE THE LOWLANDS WILL REQUIRE THE AID OF OUTFLOWS AND
MOUNTAIN CONVECTION TO BUST THROUGH A WEAK CAP.

MODELS SHOW THE UPPER HIGH SHIFTING BACK EAST OVER THE REGION LATE
SAT AND SUN. THIS SHOULD END PCPN THREAT FOR GILA AND BOOTHEEL...
WITH THE LOWLANDS WEST OF THE RIO GRANDE HAVING A MUCH REDUCED TSTM
CHANCE.  WILL KEEP POPS FOR ZONES EAST OF RIVER SATURDAY AND SLOWLY
WEAN THEM OUT SUN AND MONDAY.

PRELIMINARY NUMBERS...

EL PASO               UU 073/098 072/097 072 00101
ALAMOGORDO            UU 070/099 069/096 069 00101
LAS CRUCES            UU 069/099 068/097 068 00101
CLOUDCROFT            UU 048/074 048/073 048 02121
TRUTH OR CONSEQUENCES UU 069/099 068/096 068 00102
SILVER CITY           UU 059/094 058/092 057 00102
DEMING                UU 068/099 067/094 067 00101
LORDSBURG             UU 068/098 067/093 067 00101
SIERRA BLANCA         UU 068/097 067/091 067 00101

.ELP...NONE

14 / BIRD
Hazardous weather outlook, Jul 9, 12:30 PM MDT, 5 hours 34 minutes before
NMZ022>025-030>032-TXZ055-056-072030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1230 PM MDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

THUNDERSTORM ACTIVITY NOT EXPECTED TO DEVELOP TODAY ACROSS MOST OF
THE AREA AS STRONG HIGH PRESSURE HAS CREATED WARM TEMPERATURES ALOFT
AND DRIED THE ATMOSPHERE. THE SOUTHERN SACRAMENTO MOUNTAINS DO HAVE
A SLIGHT CHANCE OF A THUNDERSTORM TODAY.  WITH MEAGER MOISTURE...DO
NOT EXPECT FLOODING. ALSO DO NOT EXPECT LARGE HAIL...EVEN IN HIGHER
TERRAIN...WITH A VERY WARM ATMOSPHERE. THE BIGGEST ISSUE WITH STORMS
WILL BE OUTFLOW GUST POTENTIAL. ISOLATED GUSTS OF 35 TO 45 MPH WILL
BE POSSIBLE WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO RETURN
TO THE AREA THURSDAY AS THE UPPER HIGH SHIFTS BACK WEST AND ALLOWS
MOISTURE TO MOVE BACK INTO THE AREA.

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BIRD

In the hours before

Special weather statement, Jul 9, 4:45 PM MDT, 1 hour 19 minutes before
NMZ024-025-092345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT WED JUL 9 2003

AT 445 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM OVER THE SACRAMENTO MOUNTAINS BETWEEN HIGH ROLLS AND
LA LUZ. THE STORM IS MOVING SOUTH AT 15 MPH.  HAIL TO ONE-HALF
INCH...WIND GUSTS TO 55 MPH...BRIEF HEAVY RAIN AND DANGEROUS CLOUD
TO GROUND LIGHTNING IS LIKELY WITH THIS STORM AS IT AFFECTS EASTERN
ALAMOGORDO DURING THE NEXT 30 TO 60 MINUTES.  THIS STORM WILL
MONITORED FOR A POSSIBLE WARNING.

WHEN HAZARDOUS WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING.

MACBLAIN
Special weather statement, Jul 9, 5:45 PM MDT, 19 minutes before
NMZ024-025-100045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
545 PM MDT WED JUL 9 2003

AT 545 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM FORMING NEAR LA LUZ OVER THE SACRAMENTO MOUNTAINS. THIS
STORM IS BUILDING ON THE BACK EDGE OF AN EARLIER STORM WHICH MOVED
SOUTHWEST OVER ALAMOGORDO AND WEAKENED.  THE STORM NEAR LA LUZ IS
MOVING SOUTHWEST AT 15 MPH.  HAIL TO ONE-HALF INCH...WIND GUSTS TO
55 MPH...LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING
IS LIKELY WITH THIS STORM.  MOTORISTS TRAVELING EAST AND NORTHEAST
FROM ALAMOGORDO IN THE SACRAMENTO MOUNTAINS SHOULD BE PREPARED FOR
THE POSSIBILITY OF ISOLATED AREAS WATER OR HAIL ON ROADWAYS.

PERSONS TRAVELING ON U.S. 70 BETWEEN ALAMOGORDO AND WHITE SANDS
MISSILE RANGE POST AREA MAY ENCOUNTER LOCALLY RESTRICTED VISIBILITY
IN BLOWING DUST.

THIS STORM WILL MONITORED FOR A POSSIBLE WARNING.

WHEN HAZARDOUS WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING.
NEVER DRIVE INTO WATER ON ROADWAYS.  TURN AROUND...DONT DROWN.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:00 PM MDTSevere Thunderstorm WarningEPZOtero30 min
Jul 10, 3:59 PM MDTSevere Thunderstorm WarningEPZGrant, Luna46 min
Jul 10, 4:03 PM MDTSevere Thunderstorm WarningEPZGrant, Luna42 min
Jul 10, 4:22 PM MDTSevere Thunderstorm WarningEPZSierra38 min
Jul 10, 5:02 PM MDTSevere Thunderstorm WarningEPZLuna, Sierra43 min
Jul 10, 5:46 PM MDTSevere Thunderstorm WarningEPZLuna44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.